Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Paducah, KY

April 19, 2002Crittenden County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 19, 2002, 11:52 AM CDT for Crittenden County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 11:52 AM CDT (16:52 UTC)
Expired
Apr 19, 2002, 12:30 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Crittenden County, KY

The radar

The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 191652
SVRPAH
KYC055-191730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN WESTERN KENTUCKY

* UNTIL 1230 PM CDT

* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARION...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL EASTERN CRITTENDEN COUNTY AT 1210 PM CDT

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3742 8830 3728 8821 3717 8817 3726 8806
          3736 8785 3752 8802

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:14 AM CDT, 9 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 2:14 AM CDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT FRI APR 19 2002

TRICKY FORECAST WHEN IT COMES TO TIMING OF WAVES OF PRECIPITATION.

00Z 500MB HAS QUAD STATE STILL UNDER THE INFLUENCE OF THE SOUTHEAST
RIDGE. WEAK LOW OVER NEVADA WITH TROUGH OVER THE WEST. 850
INFORMATION HAS +10 DEW POINTS OVER THE AREA. SURFACE FRONT AT 06Z
RUNNING FROM CENTRAL WISCONSIN...TO OTM TO CENTRAL KANSAS. 07Z RADAR
HAS ISOLATED SHOWERS DEVELOPING NEAR STL.

THERE ARE SOME DIFFERENCES IN THE WAY THE MODELS ARE HANDLING THE
LOW OVER THE WESTERN US. THIS SHOULD START TO MOVE OUT ON SATURDAY
AS STRONGEST WINDS MOVE THROUGH BASE OF THE TROUGH. AVN IS DEEPER
WITH THE SYSTEM THAN THE ETA/MESO ETA. THE AVN CONTINUES THIS TREND
OF KEEPING THE SYSTEM DEEPER THROUGH AT LEAST SUNDAY
MORNING....RESULTING IN A STRONGER SURFACE SYSTEM. AT THIS
TIME...FEEL THAT THE AVN IS A BIT TOO STRONG AND WILL GO WITH THE
ETA/MESO ETA MODEL FOR SPECIFICS...ALTHOUGH GENERALLY THEY ARE
SIMILAR OVER OUR REGION.

THE QUAD STATE REALLY STAYS UNDER THE INFLUENCE OF THE SOUTHEAST
RIDGE FOR MOST OF THE EVENT. THE PAST SEVERAL DAYS HAVE BEEN SPENT
TRYING TO DETERMINE IF THE FRONT WILL MAKE IT THROUGH THE AREA. THIS
IS STILL A QUESTION EVEN IF ALL OF THE MODELS AGREE THAT IT WILL
PUSH SOUTH...BUT ONLY FOR ABOUT 24 HOURS. THE INFLUENCE OF THE RIDGE
WILL MAKE THE SOUTHERN PROGRESS DIFFICULT...HOWEVER...THE MOVEMENT
MAY THEN BE TIED MORE TO THUNDERSTORM OUTFLOW THAN THE SYNOPTIC
PATTERN. THE LOCATION OF OUTFLOWS IS DIFFICULT TO DETERMINE AT THIS
TIME.

THINKING AT THIS TIME WILL BE CLOSE TO THE ETA. FRONT MOVES INTO THE
NORTHERN SECTIONS OF THE CWA TONIGHT...AND SOUTH OF THE AREA
SATURDAY NIGHT. AS MAIN WAVE MOVES OUT OF THE SOUTHWEST...THIS FRONT
RETURNS AS A WARM FRONT DURING THE DAY ON SUNDAY.

WILL ATTEMPT TO KEEP BEST POPS CLOSE TO FRONT THROUGH THE FORECAST
AND WILL MAKE SOME MODIFICATION TO THE POPS OF THE GOING FORECAST.

SPC HAS US IN A SLIGHT RISK TODAY. MUCH OF THIS WILL BE DETERMINED
BY THE AMOUNT OF SUNSHINE. LITTLE OR NO CAP TODAY SO MODELS PRODUCE
PRECIP EARLY. BUFKIT SOUNDINGS HAVE RAIN OVER MUCH OF THE AREA BY
15Z. RECENT TRAINING SUGGESTS THAT WHEN THE MODELS HAVE DEEP
MOISTURE...AS THEY DO TODAY...THEY TEND TO PRODUCE TOO MUCH RAIN TOO
SOON. WE WILL FOLLOW THIS THINKING KEEPING MOST OF THE PRECIP IN THE
AFTERNOON TODAY...ESPECIALLY SOUTH. CAPES WILL THEN BE HIGHER THAN
MODEL FORECAST. MULTICELLS EXPECTED WITH SOME HAIL...AND DAMAGING
WIND THREAT WITH LOTS OF DRY AIR AT 700 MB.

AFTER THAT...CHANCE CATEGORY...UNTIL SATURDAY NIGHT. AS MAIN SYSTEM
MOVES THROUGH...850 THETA-E ADVECTION IS VERY STRONG OVER THE AREA.
PRECIPITABLE WATER IS FORECAST TO BE AROUND 1.5 INCHES FOR THE
ENTIRE EVENT...SO HEAVY RAINFALL POSSIBLE WITH ANY CONVECTION.
HEAVY RAINFALL WILL BE DISCUSSED IN HAZARDOUS WEATHER OUTLOOK.

ON SUNDAY CURRENT TREND LOOKS GOOD...BUT WILL TRY TO MENTION MAINLY
MORNING WORDING FOR THE NORTHERN GROUPS...AS SURFACE LOW AND COLD
FRONT PUSH THROUGH THE SOUTHERN SECTIONS DURING THE AFTERNOON.

TEMPERATURES WILL HAVE SOME MINOR MODIFICATIONS...BUT WILL CONTINUE
TO KEEP SUNDAY COOLER THAN NEW MAV.

.PAH...NONE.

PS...COR SPC OUTLOOK AREA

In the hours before

Local storm report, Apr 19, 9:09 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    THOMPSONVILLE             IL   1.00 INCH HAIL
04/19/02   FRANKLIN                       REPORTED BY STORM
                                          SPOTTER
Special weather statement, Apr 19, 11:33 AM CDT, 19 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT FRI APR 19 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS OVER THE ENTIRE REGION
THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS LIKELY WITH THE
STRONGER STORMS.

DISCUSSION...
A COLD FRONT...WHICH EXTENDED FROM THE GREAT LAKES...ACROSS CENTRAL
ILLINOIS AND MISSOURI...INTO OKLAHOMA AT MIDDAY...IS EXPECTED TO
REACH AN EVANSVILLE INDIANA TO CARBONDALE ILLINOIS BY SATURDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE
ACROSS THE REGION TODAY. SOME OF THE STORMS MAY BECOME SEVERE
THIS AFTERNOON AND EVENING AS THE COLD FRONT APPROACHES THE AREA.

A MODERATELY UNSTABLE ATMOSPHERE...COMBINED WITH WEAK TO MODERATE
WIND SHEAR...MAY ALLOW FOR SEVERE STORMS TO DEVELOP. THE THREATS FROM
THE STORMS WILL BE BOTH LARGE HAIL AND DAMAGING WIND. IN ADDITION...
DUE TO ABUNDANT MOISTURE...HEAVY RAIN IS LIKELY WITH THE STRONGER
STORMS. STORM MOVEMENT WILL BE EAST-NORTHEAST AT 30 TO 35 MPH.

SPOTTER ACTIVATION...
SPOTTERS SHOULD REMAIN ALERT SHOULD ACTIVATION BE REQUESTED THIS
AFTERNOON OR TONIGHT.

OUTLOOK FOR THE WEEKEND...
THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA SATURDAY...WITH THE
MAIN STORM SYSTEM HEADING ACROSS THE REGION ON SUNDAY. THUS...THE
THREAT FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL PERSIST DURING
THE WEEKEND.

&&

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:26 AM CDTSevere Thunderstorm WarningPAHBallard34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.